Frequent PVC's

Posted

Specializes in Tele, Home Health, MICU, CTICU, LTC.

Another nurse on my unit recently admitted a patient, dx: chest pain. The patient comes to the floor and the tele monitor is attached. EKG is sinus rhythm with PVC's in bigeminy. This was not the patients rhythm in the ER. The patient was symptomatic: dizzy, lightheaded, low BP, etc. When the nurse called the doc, he ordered 5mg Lopressor. I'm not understanding the reason for that. In my opinion an antiarrhytmic drug such as lidocaine or amiodarone would have been more appropriate. Could someone please explain this to me?

jmgrn65, RN

Specializes in cardiac/critical care/ informatics. Has 16 years experience.

lopressor is given frequently for arrythmias, esp IV, it usually the drug of choice for patients with svt and non sustained vt.(given po daily as maintinence) also given for rapid af. amiodarone and lidocaine are more for runs and emergent. but some docs do perfer amiodarone over lopressor, you have more side effects with amiodarone. we use to never give it.

hrtprncss

Specializes in ICUs, Tele, etc.. Has 15 years experience.

Quick note on lopressor in regards to administration when patients are having pvc's....If it's because of ischemia, lopressor can be given to help suppress PVC's by decreasing oxygen demand of the myo. AHA has a good list on what to use with pvc's or vtach wether it's stable or unstable and the different medications you can use for it, depending on your patient's status, like if your patient is hemodynamically stable or not....You said your patient is hypotensive though so you need to be more careful when giving it.

Dinith88

Specializes in CCU/CVU/ICU. Has 15 years experience.

Quick note on lopressor in regards to administration when patients are having pvc's....If it's because of ischemia, lopressor can be given to help suppress PVC's by decreasing oxygen demand of the myo. AHA has a good list on what to use with pvc's or vtach wether it's stable or unstable and the different medications you can use for it, depending on your patient's status, like if your patient is hemodynamically stable or not....You said your patient is hypotensive though so you need to be more careful when giving it.

Thats a good post.

PVC's have causes, and depending on this, some drugs are better than others...or not indicated at all.

For instance...what if pvc's/bigeminy are being caused by hypokalemia? Replace the K+ and wont be needing lopressor, amio, etc...

medicrnohio, RN

Specializes in Tele, Home Health, MICU, CTICU, LTC.

Thanks for your input. If I had been the nurse of this patient I would have at least questioned the docs rational for giving the Lopressor. The patients apical pulse was only 30-40 (nonperfusing PVC's) and BP was like 80/40. I have been on vacation for the last week and a half so I will be interested to hear from this patients nurse what ended up happening with him.

sirI, MSN, APRN, NP

Specializes in Education, FP, LNC, Forensics, ED, OB. Has 30 years experience.

Thanks for your input. If I had been the nurse of this patient I would have at least questioned the docs rational for giving the Lopressor. The patients apical pulse was only 30-40 (nonperfusing PVC's) and BP was like 80/40. I have been on vacation for the last week and a half so I will be interested to hear from this patients nurse what ended up happening with him.

Hello, medicrnohio,:balloons:

I was wondering what the 12-lead revealed????

medicrnohio, RN

Specializes in Tele, Home Health, MICU, CTICU, LTC.

The patients nurse was not there last night. But I do recall the 12 lead from that day....Sinus Rhythm with PVC's in bigeminy. No ST elevation or depression noted.

SEOBowhntr

Specializes in Cardiac, Post Anesthesia, ICU, ER.

MedicRN,

If the PVC's are directly related to Ischemia, Beta-Blockers can and do help, I've also seen Nitro help. But I agree, with a BP of 80/40 and a ECG rate of 80, I may have questioned the order too. But, you have to look at the cause of the PVC's or the likely cause of the PVC's which may have been and anterior ischemia. Lidocaine may very well have been effective, I've use it also and had good results in such a patient, but I also sent him quickly to the cath lab for a PTCA of the prox. LAD. I've given IV Lopressor to patients with SBP's in the high 70's low 80's range because I knew that decreasing their heart rate would have more of an increase in their SBP than the vasodilation I was about to produce. These are patients in SVT, A-Fib with rates in the 170 - 200 ranges though, I would probably balk at doing this for someone who's rate was around 130 - 150 with that pressure and have to reconsider. Just some thoughts to ponder.

Doug

medicrnohio, RN

Specializes in Tele, Home Health, MICU, CTICU, LTC.

Just a little update...apparently this patient was suspected of having endocarditis.

The PVC's could have had nothing to do with the patients symptoms. I had a friend in nursing school who was in Ventricular Bigemeny 24/7

Guest
This topic is now closed to further replies.